Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 18, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 11, 2020, 4:16 AM CST for DeSoto County, Tate County, Tunica County, Mississippi; Lee County, Arkansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 4:16 AM CST (10:16 UTC)
- Expired
- Jan 11, 2020, 5:00 AM CST
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lee County, AR, DeSoto County, MS, Tate County, MS, Tunica County, MS
The radar
The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 11:58 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 4:00 AM CST, 16 minutes earlier.
Area forecast discussion, Jan 11, 4:00 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
400 AM CST Sat Jan 11 2020
.DISCUSSION...
A line of storms is moving through the Mid-South at this time and
will continue to move east this morning. Expect most of the severe
weather will be out of the area by early afternoon. We have had
reports of damage from this line already this morning. Expect that
it will be able to continue to produce some damaging winds as it
moves east. Also there is enough shear/helicity that storms are
capable of producing a tornado or two.
Gusty winds will continue after the front moves through as surface
low has good gradient winds till tonight. The air mass behind the
cold front will bring in some cold air, yet temperatures will be
near normal.
In general models are in good agreement with the systems for the
next week.
By the beginning of the week, the Mid-South returns to southwest
flow aloft and a weak warm front moves through the area which
allows the temperatures to warm up again. This warm front is ahead
of a couple of low pressure systems that will bring moisture back
into the area. Tuesday into Wednesday look to be better chances
for rain as a low moves just to the north of the area and another
cold front moves through on Wednesday.
The cold front on Wednesday at this time doesn't look as strong as
this mornings frontal system. However, the area will get another
round of rain. Precipitable waters for this next storm are only
around 1 inch. (Compared to the 1.5 or more from this morning and
today.)
The cold front on Wednesday will usher in another period of cold
air into the region. TLSJr
&&
.AVIATION...
06Z TAFs
LLWS will continue to be an issue over the next several hours.
Wind profiler continues to show 180/60kts from KNQA. Surface winds
will remain strong through late tomorrow morning.
A line of strong to severe thunderstorms is expected to push
through all sites over the next 12 hours or so. Approximate
timing has been outlined in TEMPO groups per each site. Expect
winds to reach near 50 kts as the line pushes through. Behind the
line, winds will remain strong and variable as a low pressure
system lifts northeast. Conds should improve to VFR at all sites
near or just after the end of this period.
AC3/TLSJr
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until noon CST today for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
Wind Advisory until noon CST today for Clay-Craighead-Crittenden-
Cross-Greene-Lee AR-Mississippi-Phillips-Poinsett-St.
Francis.
MO...Flash Flood Watch until noon CST today for Dunklin-Pemiscot.
Wind Advisory until noon CST today for Dunklin-Pemiscot.
MS...Flash Flood Watch through this afternoon for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flash Flood Watch through this afternoon for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jan 10, 5:14 AM CST, 23 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 514 AM CST Fri Jan 10 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-111315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 514 AM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Chances for rain will increase through the day today. The flooding potential will then likely increase tonight when rain becomes heavy. Rainfall amounts will range from 2-3 inches with isolated higher amounts. Flash flooding and river flooding will be possible. A Flash Flood Watch has been issued. Strong to severe storms will be possible tonight for areas along and west of the Mississippi River. Damaging winds, hail, and tornadoes are all possible with this event. In addition with saturated soils already in place, downed trees may be possible with strong gradient winds that are expected to occur tonight. A Wind Advisory has been issued. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An extended period of rainfall is forecast through Saturday. Rainfall amounts will range from 2-3 inches with isolated higher amounts. Flash flooding and river flooding will be possible. A Flash Flood Watch is in effect through Saturday. Strong to severe storms will be possible Saturday along and east of the Mississippi River. Damaging winds, hail, and tornadoes are all possible with this event. In addition with saturated soils already in place, downed trees may be possible with strong gradient winds that are expected to occur during that time period. A Wind Advisory has been issued. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight into Saturday. KRM
In the hours before
Special weather statement, Jan 11, 1:27 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
127 AM CST Sat Jan 11 2020
ARZ009-018-026-028-MOZ113-115-110815-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
127 AM CST Sat Jan 11 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CST
FOR...
Eastern Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Western Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...
At 126 AM CST...strong thunderstorms producing winds at least 40 mph
was located along a line extending from Campbell to near Bay.
Movement was northeast at 45 mph.
People in eastern Greene...northeastern Craighead...northwestern
Mississippi...eastern Clay...western Pemiscot and Dunklin Counties
should monitor this storm closely.
LAT...LON 3641 8996 3640 8997 3639 8997 3639 8975
3643 8974 3643 8973 3641 8969 3641 8968
3575 8999 3578 9062 3650 9013 3650 8996
TIME...MOT...LOC 0726Z 242DEG 32KT 3650 9008 3580 9057
SGWLocal storm report, Jan 11, 2:09 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM NON-TSTM WND DMG UNION CITY 36.42N 89.05W
01/11/2020 OBION TN BROADCAST MEDIA
TWO TREES FELL ON A VEHICLE IN UNION CITY DUE TO
GRADIENT WIND. TIME ESTIMATED.
&&
MJLocal storm report, Jan 11, 2:26 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM TSTM WND DMG 1 E WHEATLEY 34.92N 91.09W
01/11/2020 ST. FRANCIS AR LAW ENFORCEMENT
SEMI BLOWN OVER ON INTERSTATE 40 NEAR MILE MARKER 222
NEAR WHEATLEY. REPORT RELAYED THROUGH AMATEUR RADIO.
&&
MJLocal storm report, Jan 11, 3:13 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM TSTM WND DMG 1 E WHEATLEY 34.92N 91.09W
01/11/2020 ST. FRANCIS AR COUNTY OFFICIAL
7 TRACTOR TRAILORS BLOWN OVER ON INTERSTATE 40 BETWEEN
MILE MARKERS 222 AND 225 NEAR WHEATLEY.
&&
CORRECTED REMARKS...SOURCE
MJLocal storm report, Jan 11, 3:28 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM TSTM WND DMG 1 SE WYNNE 35.22N 90.78W
01/11/2020 CROSS AR BROADCAST MEDIA
WIND DAMAGE SE OF WYNNE, AR. WINDOWS BLOWN OUT.
&&
MGWLocal storm report, Jan 11, 3:58 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
358 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM FLASH FLOOD JONESBORO 35.82N 90.69W
01/11/2020 CRAIGHEAD AR EMERGENCY MNGR
SOME ROADS ARE IMPASSABLE. TWO FEET OF WATER OVER
RICHARDSON DRIVE IN EAST JONESBORO.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 9:25 PM CST | River Flood Advisory | MEG | Coahoma, Tunica | 18 days |
| Jan 11, 1:47 AM CST | Severe Thunderstorm Warning | MEG | Tunica | 43 min |
| Jan 11, 2:23 AM CST | Severe Thunderstorm Warning | MEG | Tunica | 52 min |
| Jan 11, 3:16 AM CST | Severe Thunderstorm Warning | MEG | Tunica | 44 min |
| Jan 11, 3:32 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 43 min |
| Jan 11, 3:45 AM CST | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 45 min |
| Jan 11, 4:04 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tunica | 41 min |
| Jan 11, 4:09 AM CST | Severe Thunderstorm Warning | MEG | DeSoto | 51 min |
| Jan 11, 4:22 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Yalobusha | 38 min |
| Jan 11, 4:29 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 46 min |
| Jan 11, 4:40 AM CST | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate, Tunica | 50 min |
| Jan 11, 4:45 AM CST | Tornado Warning | MEG | DeSoto, Tate | 20 min |
| Jan 11, 4:55 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Marshall, Panola, Tallahatchie, Tate and 2 more | 50 min |
| Jan 11, 4:55 AM CST | Severe Thunderstorm Warning | MEG | DeSoto | 50 min |
| Jan 11, 5:01 AM CST | Tornado Warning | MEG | DeSoto, Marshall | 29 min |
| Jan 11, 5:13 AM CST | Tornado Warning | MEG | Benton, Lafayette, Marshall, Panola, Tate | 27 min |
| Jan 11, 5:19 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Marshall, Panola, Pontotoc, Union and 1 more | 41 min |
| Jan 11, 5:21 AM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall | 39 min |
| Jan 11, 5:34 AM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tate | 5 min |
| Jan 11, 5:37 AM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah, Union | 38 min |
| Jan 11, 5:52 AM CST | Areal Flood Advisory | MEG | Lafayette | 113 min |
| Jan 11, 5:57 AM CST | Severe Thunderstorm Warning | MEG | Benton, Calhoun, Chickasaw, Lafayette, Lee, Marshall and 4 more | 48 min |
| Jan 11, 6:09 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Prentiss, Tippah | 51 min |
| Jan 11, 6:37 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 2 more | 38 min |
| Jan 11, 6:56 AM CST | Tornado Warning | MEG | Lee, Prentiss, Tishomingo | 22 min |
| Jan 11, 6:59 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 46 min |
| Jan 11, 7:05 AM CST | Tornado Warning | MEG | Alcorn, Prentiss, Tishomingo | 40 min |
| Jan 11, 7:08 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo | 52 min |
| Jan 11, 7:40 AM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe | 50 min |
| Jan 11, 7:43 AM CST | Areal Flood Advisory | MEG | Benton, Lafayette, Marshall, Panola, Tallahatchie, Yalobusha | 2 hr |
| Jan 11, 9:01 AM CST | Special Weather Statement | MEG | Monroe | 44 min |
| Jan 11, 9:17 AM CST | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 1 more | 4 hr |
| Jan 11, 9:47 AM CST | Special Weather Statement | MEG | Monroe | 28 min |
| Jan 11, 10:03 AM CST | Severe Thunderstorm Warning | MEG | Monroe | 42 min |
| Jan 11, 11:47 AM CST | River Flood Advisory | MEG | Itawamba | 3 hr |
| Jan 11, 11:51 AM CST | River Flood Warning | MEG | Tate, Tunica | 14 hr |
| Jan 11, 11:51 AM CST | River Flood Warning | MEG | Lafayette, Marshall, Union | 23 hr |
| Jan 11, 2:26 AM CST | Severe Thunderstorm Warning | MEG | Dyer, Lake, Lauderdale, Obion | 49 min |
| Jan 11, 3:06 AM CST | Severe Thunderstorm Warning | MEG | Shelby | 39 min |
| Jan 11, 3:16 AM CST | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Lake, Lauderdale | 44 min |
| Jan 11, 3:23 AM CST | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale, Tipton | 52 min |
| Jan 11, 3:36 AM CST | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 39 min |
| Jan 11, 3:54 AM CST | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lake, Lauderdale, Obion | 51 min |
| Jan 11, 4:47 AM CST | Special Weather Statement | MEG | Crockett, Dyer, Haywood, Lauderdale, Obion, Tipton | 28 min |
| Jan 11, 5:17 AM CST | Special Weather Statement | MEG | Crockett, Gibson, Haywood, Weakley | 43 min |
| Jan 11, 5:29 AM CST | Special Weather Statement | MEG | Fayette | 31 min |
| Jan 11, 5:36 AM CST | Tornado Warning | MEG | Fayette, Hardeman | 24 min |
| Jan 11, 5:59 AM CST | Special Weather Statement | MEG | Carroll, Gibson, Henry, Weakley | 46 min |
| Jan 11, 6:00 AM CST | Special Weather Statement | MEG | Chester, Hardeman, Henderson, McNairy, Madison | 45 min |
| Jan 11, 6:19 AM CST | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Hardin, McNairy | 41 min |
| Jan 11, 6:38 AM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 37 min |
| Jan 11, 6:41 AM CST | Severe Thunderstorm Warning | MEG | Benton, Chester, Decatur, Hardin, Henderson, McNairy | 47 min |
| Jan 11, 7:37 AM CST | Severe Thunderstorm Warning | MEG | Hardin | 23 min |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Madison | 25 hr |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Fayette, Shelby | 29 hr |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Shelby | 10 hr |
| Jan 11, 9:39 AM CST | River Flood Warning | MEG | Fayette, Shelby | 10 hr |
| Jan 11, 12:00 AM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene | 60 min |
| Jan 11, 12:47 AM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Mississippi | 43 min |
| Jan 11, 1:27 AM CST | Special Weather Statement | MEG | Mississippi | 48 min |
| Jan 11, 1:43 AM CST | Areal Flood Advisory | MEG | Craighead, Greene | 2 hr |
| Jan 11, 1:52 AM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Mississippi | 38 min |
| Jan 11, 2:22 AM CST | Flash Flood Warning | MEG | Craighead | 3 hr |
| Jan 11, 3:46 AM CST | Areal Flood Advisory | MEG | Crittenden, Cross, Poinsett, St. Francis | 119 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.